Metformin Update

I’ve been on a full dose (2,000 mg) of Metformin a day for about a month now.  I haven’t been posting in the mean time because I’ve felt rather horrid.  This seems to be over now (fingers crossed).

For the first few weeks, I had constant nausea.  It was not normally enough to keep me from eating, but I ate a lot less than usual.

For the next week, I would feel fine … as long as I didn’t eat.  About an hour after eating I’d have to make a restroom rush.  This happened no matter what I ate, I experimented with fruit, veggies, a protein shake, and a regular meal.  I woke up late one night convinced I was going to vomit.  Took me a couple of hours before I was able to sleep again.

My appetite is still reduced.  I’m not sure if this is a carryover from the nausea, or a side effect of the medication.  Whatever it is, it has caused me to lose some weight, but this isn’t necessarily a good thing since I’m often eating less than 1,200 calories a day – which isn’t a good idea.  I have a seminar coming up shortly.  After that is over, I’m going to start counting calories properly again so that I can accurately determine if this medication is helping me to lose weight by some chemical means, or only by appetite control.

I seem to have moved past that phase now for the most part.  My stomach will still occasionally be upset an hour or so after my first meal, but I had that from the Synthroid before I went on Meformin.  I can get rid of this by getting more fiber.

I woke up Monday morning feeling better than I have in a long time.  I have energy, I have drive, I’m excited about life again!  I’m currently feeling much, much better than I was before I went on the Metformin, and the main change in my life has been this medication.  We’ll see how it continues, but if I stay where I am I’ll probably conclude that I’m happy with this medication from a psychological standpoint.

One thing I found out that I had trouble finding online: The extended release Metformin is a dose that is active for 12 hours, not 24 hours.  Part of the extreme sickness I was feeling earlier in the high dosage was because I tend to eat within an 8 hour window – I was overlapping too much and it was freaking out my system.  When I stopped taking it with meals and moved to taking it 12 hours apart, I felt considerably better.

Breakdown of the side effects I’ve experienced:

  • Nausea (weeks 1-3).  This has now passed.
  • Diarrhea (week 3).  This has gone back to normal Synthroid levels, which can be controlled with fiber (and less caffeine).
  • Loss of appetite (constant).  Again, I’m not sure if this is a holdover from eating less while I was nauseated, or if this is a genuine side effect.  Only time will tell.  I have more of an appetite on workout days.
  • Lightheadedness (on and off).  I’m experiencing this more than I was before, and I believe it’s diet related.  This is mostly noticeable when I stand up from a seated or squatting position – meaning I’ve had to cut WAY back on squats.  Even squatting down to feed my cat leaves me dizzy and needing to sit down.  I’ll post more later on how I dealt with this during workouts.
Advertisements